Statistics from Altmetric.com
A severe adverse reaction to highly active antiretroviral treatment (HAART) has shown for the first time the treatment’s potential for damaging lymphocyte mitochondria and increasing lymphocyte death. This has prompted speculation that cell death follows mitochondrial disruption.
The case of severe lactic acidosis occurred in a 39 year old woman who had been HIV positive for nearly 10 years and receiving HAART with stavudine, didanosine, and indinavir for just over two and a half years. Viral load was <50 copies/ml and CD4+ lymphocytes >500 /ml. When treatment was stopped serum lactic acid concentration was about 5 mmol/l and γ-glutathione 14 times higher than normal. Acidosis started to decrease only one month afterwards and returned to normal only two months later. Mitochondria in the lymphocytes dropped in number and those remaining appeared swollen and their internal structure disrupted, with loss of christae. These traits persisted for a month after treatment was withdrawn, during which time apoptosis of CD3+ lymphocytes peaked. Apoptosis and mitochondrial abnormalities gradually resolved as lactic acid concentration dropped, and despite an increased viral load of 21 000 copies/ml. CD4+ lymphocyte numbers were unaffected.
Lymphocytes were typed by flow cytometry after staining with monoclonal antibodies. Apoptosis was measured by counting stained lymphocytes under fluorescence microscopy and by flow cytometry.
Lactic acidosis is a rare, but increasing, serious adverse reaction. This case provided a chance to see whether lymphocyte mitochondria are affected, given the importance of lymphocytes in HIV infection and reported mitochondrial damage in liver and skeletal muscle in similar cases.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.